Michigan, 2006

Tornado in Michigan, September 30, 2006

September 30, 2006 · NWS DTX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 30, 2:51 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 30, 2:51 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
ISSUED BY NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT SAT SEP 30 2006

.SHORT TERM...
COLD FRONT IS SITUATED NORTH/SOUTH ACROSS WESTERN LOWER MICHIGAN
FROM NEAR TRAVERSE CITY...SOUTHWARD TO KALAMAZOO. WITH SFC MOISTURE
POOLING AND TEMPS IN THE UPPER 50S ALONG AND AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER WESTERN LOWER
MICHIGAN. TO THE EAST...MORE OF A STRATIFORM RAIN WAS FALLING ACROSS
EASTERN LOWER MICHIGAN. CONVECTION HAS A DIURNAL FLARE TO IT...AND
EXPECT IT TO BEGIN TO LOSE SOME PUNCH WITH SUNSET. DYNAMICS
ASSOCIATED WITH A SHORTWAVE SWINGING THROUGH THE SOUTHERN GREAT
LAKES AND LIFT ASSOCIATED WITH THE LEFT EXIT REGION OF AN UPPER JET
WILL AID THE PRECIPITATION THOUGH. THERE WILL BE AN ISOLATED SEVERE
THREAT FOR HAIL THROUGH THE EVENING HOURS ACROSS THE SOUTHERN HALF
OF LOWER MICHIGAN GIVEN COLD AIR ALOFT AND INSTABILITY IN PLACE.
EXPECT A GRADUAL DECREASE IN CLOUDS FROM WEST TO EAST...WITH SKIES
BECOMING PARTLY CLOUDY. NOT EXPECTING A BIG THREAT FOR FOG TONIGHT
WITH WINDS HANGING ON IN THE BOUNDARY LAYER.

SUNDAY SHOULD BE A DRIER DAY WITH A FAIR AMOUNT OF CUMULUS
DEVELOPMENT. THE CUMULUS WILL BE MORE PREVALENT EAST OF LANSING AND
JACKSON. RIDGING BUILDING IN FROM THE WEST SHOULD BRING A DECREASE
IN THE CUMULUS DURING THE AFTERNOON IN WESTERN LOWER MICHIGAN.

SUNDAY NIGHT...WARM AIR MAKES A PUSH BACK AT THE STATE OF
MICHIGAN...WITH A RIDGE SLIDING OFF TO THE EAST. 850MB LLJ BEGINS TO
TAKE AIM LATE AT PORTIONS OF CENTRAL LOWER MICHIGAN. HAVE MENTIONED
A CHANCE OF SHOWERS AND THUNDERSTORMS FROM AREAS WEST OF MIDLAND.

MONDAY AND MONDAY NIGHT ARE FORECAST PERIODS THAT WILL FEATURE MUCH
WARMER AIR AS COMPARED TO THE LAST COUPLE OF DAYS. WARM AIR SURGES
INTO THE REGION ON SOUTHWEST FLOW. 850MB TEMPS RISE INTO THE UPPER
TEENS C...WITH SHOULD RESULT IN TEMPS WELL INTO THE 70S. EXPECTING
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN LOWER MICHIGAN ON
MONDAY AS REMANTS FROM THE OVERNIGHT CONVECTION SPREAD EAST ACROSS
THE REGION. THIS WILL LIKELY WANE DURING THE DAY...BECOMING MORE
FOCUSED TOWARD THE SURFACE BOUNDARY THAT WILL BE SITUATED ACROSS
CENTRAL LOWER MICHIGAN INTO MONDAY NIGHT.

.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST BEGINS ON TUE WITH UPPER ZONAL
IN PLACE OVER SRN LOWER MI. AT THE SFC...A COLD FRONT EXTENDS FROM
THE CENTER OF LOW PRESSURE UP OVER HUDSON BAY DOWN THROUGH THE
CENTRAL PLAINS STATES. DEEP AND INCREASING W/SW FLOW WILL HELP TO
ADVECT WARMER TEMPS INTO THE AREA ALONG WITH BETTER MOISTURE. H850
TEMPS ARE EXPECTED TO INCREASE INTO THE MID TEENS C. THIS SHOULD
SUPPORT TEMPS WELL INTO THE 70S FOR TUE. THE FRONT LOOKS LIKE IT
WILL BE MOVING INTO THE AREA LATE TUE...ALLOWING FOR AN INCREASING
CHC OF SHOWERS AND STORMS TUE AFTERNOON. IF THE FRONT COMES INTO THE
AREA DURING PEAK HEATING ON TUE...THERE WILL BE A THREAT OF SEVERE
WX WITH CAPES POTENTIALLY BUILDING TO 1000 J/KG AND DEEP LAYER SHEAR
INCREASING TO 40 KTS OR SO BY 00Z WED. RIGHT NOW..IT SEEMS AS IF THE
BEST OPPORTUNITY FOR PCPN WILL BE TUE NIGHT AS THE FRONT MOVES
THROUGH. SOME PCPN MAY BE LEFT WED MORNING OVER THE SOUTH UNTIL THE
FRONT CLEARS THE AREA.

THE AIR BEHIND THIS FRONT IS ONLY EXPECTED TO DROP BACK TO NEAR
NORMAL AS THE MAIN POLAR JET STAYS WELL NORTH OVER CANADA. FOR THE
REMAINDER OF THE WEEK...THE MEDIUM RANGE MODELS ARE PRETTY MUCH IN
AGREEMENT NOW THAT A STRONG UPPER LOW WILL MOVE OVER THE WEST COAST
STATES. THIS IN TURN WILL HELP TO PUMP UP AN UPPER RIDGE OVER THE
CENTRAL PORTION OF THE COUNTRY. SRN LOWER MI WILL BE ON THE
DOWNSTREAM SIDE OF THIS RIDGE...ALLOWING FOR PLENTY OF SUBSIDENCE
THROUGH THE COLUMN. THIS SHOULD ALLOW FOR A GOOD DEAL OF SUNSHINE
ALONG WITH TEMPS INCREASING TO ABOVE NORMAL LEVELS. TEMPS COULD BE
WELL INTO THE 70S ONCE AGAIN FOR AT LEAST THE FIRST PART OF NEXT
WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM
        PORT AUSTIN TO PORT HURON...UNTIL TO 8 PM SATURDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DUKE
LONG TERM....NJJ

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 30, 11:59 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1259 PM EDT SAT SEP 30 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1259 PM EDT SAT SEP 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
EARLY EVENING AS INSTABILITY INCREASES WITH THE PASSAGE OF AN UPPER
LEVEL TROUGH. THE BEST CHANCE OF THUNDERSTORMS WILL BE TO THE SOUTH
OF DETROIT. IN SOME OF STRONGER STORMS...HAIL UP TO ONE HALF OR
THREE QUARTERS OF AN INCH IN DIAMETER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM TUESDAY INTO TUESDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-010915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1259 PM EDT SAT SEP 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING FOR
OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. REFER TO
THE LATEST NEARSHORE MARINE FORECAST /NSHDTX/ FOR MORE INFORMATION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY
THIS EVENING...MAINLY FROM LAKE ST CLAIR SOUTH TO THE MICHIGAN
WATERS OF LAKE ERIE...WHERE HAIL MAY ACCOMPANY SOME OF THE
STORMS. THE STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING
HAIL FROM ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY INTO TUESDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DG 99

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washtenaw

When
September 30, 4:32 PM EST
Where
Washtenaw County, Ann Arbor
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
42.283, -83.733

Washtenaw County Emergency Manager, trained spotters, and Michigan State Police all reported a weak tornado at the I94 and US23 interchange. The Tornado/cold air funnel was very brief and just kicked up some dirt with wind speeds estimated between 40 and 50 MPH. There were no injuries and no damages.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyThe tornado archive for Michigan, 2006Warnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531333.